Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 167, NWS Nashville, TN

May 7, 1998Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 7, 1998, 12:16 PM CDT for Marion County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 12:16 PM CDT (17:16 UTC)
Expired
May 7, 1998, 12:50 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 071716 RRA
SVRBNA
TNC115-071750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 1250 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF JASPER... MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILL CROSS HIGHWAY 41 AT 1225 PM CDT
  WHITWELL AT 1235 PM CDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS!

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:02 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 7, 9:02 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
902 AM CDT THU MAY 7 1998

THINK BEST THREAT OF SEVERE THIS AFTERNOON WILL BE OVER
SOUTHEASTERN AREAS OF MID STATE BASICALLY TO THE RIGHT OF A LINE
FROM FAYETTEVILLE TO MCMINNVILLE TO CROSSVILLE.  WOULD LIKE TO
SEE MEMPHIS MENTION SEVERE FOR THIS AFTERNOON IN 1ST PERIOD OF
ZFP IN THIS AREA.  CANT RULE SEVERE TSTMS ELSEWHERE IN MID STATE.

OKALONA PROFILER SHOWING WEST WIND FROM 900 MBS ON UP AND A
WESTERLY COMPONENT IN THE LOWEST LEVELS.  SEEMS TO ME AIRMASS IS
TRYING TO DRY OUT IN A HURRY EXCEPT FOR LOWEST LEVELS. 12Z 850 MB
ANALYSIS SHOWS TROF AXIS NEARING TENNESSEE RIVER. UPPER LEVEL
COOLING WILL BE OCCURING DURING THE AFTERNOON AND THIS WILL STEEPEN
LAPSE RATES BUT DO NOT SEE COLD POOL OCCURRING.

BOYD
01

In the hours before

Local storm report, May 7, 7:49 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
749 AM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    CAMDEN                    TN   WIND DAMAGE
05/07/98   BENTON                         SEVERAL LARGE TREES AND
                                          POWER LINES DOWN. REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

0345 AM    HURRICANE MILLS           TN   WIND DAMAGE
05/07/98   HUMPHREYS                      TREE DOWN AND FEW POWER
                                          LINES DOWN 10 MILES
                                          SOUTHWEST OF HURRICANE
                                          MILLS REPORTED BY LOCAL
                                          ELECTRIC COMPANY

0400 AM    10 SW COLLINWOOD          TN   WIND DAMAGE
05/07/98   WAYNE                          FEW TREES AND POWER LINES
                                          DOWN ALONG HIGHWAY 69
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0440 AM    5 SW MT PLEASANT          TN   WIND DAMAGE
05/07/98   MAURY                          SEVERAL TREES DOWN AND
                                          CARPORT AND MOBILE HOME
                                          DAMAGED REPORTED BY LOCAL
                                          LAW ENFORCEMENT

0525 AM    CLIFTON                   TN   FLOODING
05/07/98   WAYNE                          WATER OVER ROAD ALONG
                                          HIGHWAY 114 REPORTED BY
                                          LOCAL LAW ENFORCEMENT

0530 AM    10 SW HOHENWALD           TN   FLOODING
05/07/98   WAYNE                          WATER OVER ROAD ON HIGHWAY
                                          48. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0530 AM    PULASKI                   TN   FLOODING
05/07/98   GILES                          HIGHWAY 31 BRIEFLY
                                          FLOODED. REPORTED BY LOCAL
                                          LAW ENFORCEMENT.

0530 AM    LEOMA                     TN   FLOODING
05/07/98   LAWRENCE                       WATER OVER TWO ROADS.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
Local storm report, May 7, 7:49 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
749 AM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    CAMDEN                    TN   WIND DAMAGE
05/07/98   BENTON                         SEVERAL LARGE TREES AND
                                          POWER LINES DOWN. REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

0345 AM    HURRICANE MILLS           TN   WIND DAMAGE
05/07/98   HUMPHREYS                      TREE DOWN AND FEW POWER
                                          LINES DOWN 10 MILES
                                          SOUTHWEST OF HURRICANE
                                          MILLS REPORTED BY LOCAL
                                          ELECTRIC COMPANY

0400 AM    10 SW COLLINWOOD          TN   WIND DAMAGE
05/07/98   WAYNE                          FEW TREES AND POWER LINES
                                          DOWN ALONG HIGHWAY 69
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0440 AM    5 SW MT PLEASANT          TN   WIND DAMAGE
05/07/98   MAURY                          SEVERAL TREES DOWN AND
                                          CARPORT AND MOBILE HOME
                                          DAMAGED REPORTED BY LOCAL
                                          LAW ENFORCEMENT

0525 AM    CLIFTON                   TN   FLOODING
05/07/98   WAYNE                          WATER OVER ROAD ALONG
                                          HIGHWAY 114 REPORTED BY
                                          LOCAL LAW ENFORCEMENT

0530 AM    10 SW HOHENWALD           TN   FLOODING
05/07/98   WAYNE                          WATER OVER ROAD ON HIGHWAY
                                          48. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0530 AM    PULASKI                   TN   FLOODING
05/07/98   GILES                          HIGHWAY 31 BRIEFLY
                                          FLOODED. REPORTED BY LOCAL
                                          LAW ENFORCEMENT.

0530 AM    LEOMA                     TN   FLOODING
05/07/98   LAWRENCE                       WATER OVER TWO ROADS.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
Local storm report, May 7, 8:50 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
850 AM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    CENTERVILLE ARPT          TN   WIND DAMAGE
05/07/98   HICKMAN                        PUBLIC REPORTED
                                          SEVERAL/NUMEROUS HUGE
                                          TREES UPROOTED 6 MILES
                                          NORTH OF CENTERVILLE JUST
                                          NORTH OF THE AIRPORT ALONG
                                          BELLS BRANCH ROAD.

0345 AM    CENTERVILLE               TN   WIND DAMAGE
05/07/98   HICKMAN                        A BARN SUSTAINED SOME
                                          DAMAGE ABOUT 6 MILES NORTH
                                          OF CENTERVILLE ALONG BELLS
                                          BRANCH ROAD.
Special weather statement, May 7, 10:15 AM CDT, 2 hours 1 minute before
TNZ005>011-022>033-055>065-075>082-093>098-072305-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT THU MAY 7 1998

...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND
EVENING...

THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND
EVENING ACROSS MIDDLE TENNESSEE.  THE GREATEST THREAT WILL BE OVER
THE EASTERN AND SOUTHERN AREAS OF THE MID STATE.  DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED FROM NOON
UNTIL 8 PM CDT IN THESE AREAS.

RESIDENTS OF MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY
RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA.  LOCAL LAW
ENFORCEMENT AND EMERGENCY MANGEMENT PEOPLE MAY WANT TO
CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING.

BOYD
Special weather statement, May 7, 10:15 AM CDT, 2 hours 1 minute before
TNZ005>011-022>033-055>065-075>082-093>098-072305-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT THU MAY 7 1998

...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND
EVENING...

THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND
EVENING ACROSS MIDDLE TENNESSEE.  THE GREATEST THREAT WILL BE OVER
THE EASTERN AND SOUTHERN AREAS OF THE MID STATE.  DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED FROM NOON
UNTIL 8 PM CDT IN THESE AREAS.

RESIDENTS OF MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY
RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA.  LOCAL LAW
ENFORCEMENT AND EMERGENCY MANGEMENT PEOPLE MAY WANT TO
CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING.

BOYD
Special weather statement, May 7, 11:31 AM CDT, 45 minutes before
TNZ009>011-028>033-057-060-062>065-075>082-096>098-080025-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 AM CDT THU MAY 7 1998

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS
EASTERN AND SOUTHERN MIDDLE TENNESSEE...

THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND EVENING
HOURS PRIMARILY FROM NOON UNTIL 8 PM CDT ACROSS EASTERN AND SOUTHERN
MIDDLE TENNESSEE...GENERALLY EAST OF INTERSTATE 65.  THIS WOULD
INCLUDE THE CITIES OF FAYETTEVILLE... WINCHESTER...MANCHESTER...
SHELBYVILLE...MURFREESBORO... MCMINNVILLE...SPARTA...CARTHAGE...
COOKEVILLE...GAINSBORO... CELINA...LAFAYETTE...LEBANON AND
LEWISBURG.

THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED
TORNADOES ARE POSSIBLE.

RESIDENTS OF EASTERN AND SOUTHERN MIDDLE TENNESSEE SHOULD REVIEW
SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR
AREA. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PEOPLE MAY WANT
TO CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
May 7, 3:41 AM CDTTornado WarningOHXWayne49 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury45 min
May 7, 4:43 AM CDTSevere Thunderstorm WarningOHXMarshall47 min
May 7, 5:14 AM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne3 hr
May 7, 5:14 AM CDTFlash Flood WarningOHXGiles, Maury3 hr
May 7, 5:27 AM CDTTornado WarningOHXRutherford33 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence45 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie65 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXBledsoe65 min
May 7, 3:10 PM CDTSevere Thunderstorm WarningOHXLincoln65 min
May 7, 3:30 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence65 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 4:12 PM CDTSevere Thunderstorm WarningOHXFranklin48 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
May 7, 4:47 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningOHXGrundy34 min
May 7, 5:56 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie49 min
May 7, 6:50 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.